Montana, 2024

Damaging Wind in Montana, June 30, 2024

June 30, 2024 · NWS GGW · 1 event in 1 county or zone

A few strong to severe thunderstorms formed during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A few strong to severe thunderstorms formed during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 30, 5:28 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 30, 5:28 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
628 PM MDT Sun Jun 30 2024

.DISCUSSION...

KEY MESSAGES:

1) This evening, there are severe thunderstorms possible north of
HWY 2 and severe thunderstorms likely south of HWY 2.

2) Unsettled weather with frequent opportunities for
thunderstorms will continue the rest of the week.

WEATHER PATTERN OVERVIEW:
A strong shortwave trough will replace the currently benign
conditions. A strong cap is expected to erode along the high
terrain of central Montana late this afternoon, as moisture
advection will push dewpoints into the upper 50s to low 60s. Bulk
shear will mainly be above 40 knots, the low level jet will
eventually exceed 30 knots and MU CAPE values are expected to
exceed 800 J/kg. Max updraft helicity of 2 to 5 km of 30 to 70
meters squared per second squared are expected to occur between
01Z and 06Z, which is a proxy for the most likely time period of
severe hail. The highest values are centered on Garfield and
Petroleum county. These ingredients will aid in thunderstorm
development beginning around 5 PM and there is high (70 percent)
confidence for some of these storms to turn severe trekking
eastward. This activity is expected to continue through around
midnight before the storms weaken and/or move into North Dakota. A
cluster or line of storms producing severe wind is more favored
in this scenario, though a few cells containing severe hail are a
threat early on in the event.

Beyond this time period, shower and thunderstorm chances continue
throughout the week, which will help limit high temps from
reaching 90 degrees for most of the area. The strength of
thunderstorms and amount of beneficial rain in this period are in
question based on northwesterly flow continuing through the end
of the week.

FORECAST CONFIDENCE & DEVIATIONS:
There remains high (80 percent) confidence of thunderstorms
occurring this evening, with medium to high (50 to 60 percent)
confidence on severe wind and/or hail at any one location.

-Zanker/Stoinskers

&&

.AVIATION...

LAST UPDATED: 0030Z

FLIGHT CAT: VFR - MVFR.

DISCUSSION: Mostly sunny skies, with scattered high clouds are
expected to transition into a line of thunderstorms moving through
TAF sites from 02Z to 09Z. Some of these may produce severe winds
(as high as 65 kts) and small hail this evening, as well as
reduce visibility and ceilings down to brief MVFR conditions.

WIND: E to SE at 15 to 20 kts into the early evening. Switching
to W and increasing to 30 to 40 kts with Thunderstorms briefly in
the late evening. Then calming to 10 to 15 kts early morning
Monday. Gusting to 25 kts in the afternoon. Then becoming light
from the NW Monday evening.

GAH

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 30, 6:54 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Glasgow MT
754 PM MDT Sun Jun 30 2024

MTZ022-010300-
Garfield MT-
754 PM MDT Sun Jun 30 2024

...A strong thunderstorm will impact portions of southeastern
Garfield County through 900 PM MDT
...

At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Sand Springs, or 34 miles north of Hysham, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jordan, Cohagen, Hell Creek Rec Area, Hillside, and Van Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4686 10753 4767 10695 4738 10632 4734 10631
      4734 10624 4730 10619 4686 10620
TIME...MOT...LOC 0154Z 223DEG 40KT 4678 10738

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Bigelbach
Special weather statement, Jun 30, 7:44 PM MST, 1 minute before
Special Weather Statement
National Weather Service Glasgow MT
844 PM MDT Sun Jun 30 2024

MTZ022-023-025-026-010345-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
844 PM MDT Sun Jun 30 2024

...A strong thunderstorm will impact portions of southeastern
Garfield, southeastern McCone, Prairie and southwestern Dawson
Counties through 945 PM MDT
...

At 843 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Miles City, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Circle, Terry, Fallon, Lindsay, Brockway, Zero, Calypso, Crow Rock,
Watkins, and Mccloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
      4666 10549 4666 10558 4674 10558 4675 10562
      4683 10562 4683 10583 4686 10584 4686 10609
      4720 10608 4753 10539 4723 10483 4654 10511
      4654 10524
TIME...MOT...LOC 0243Z 223DEG 49KT 4676 10591

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Bigelbach

The radar

The Glasgow radar (KGGW), 96 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 30, 7:45 PM MST
Where
Garfield County, 5.15 mi W of Van Norman
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.350, -106.490

The Jordan E mesonet site (MTM88) measured a 60 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183132.